Kansas, 2004

Damaging Wind in Kansas, July 2, 2004

July 2, 2004 · NWS GLD · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 2, 4:00 PM MST, 2 hours 21 minutes earlier.

Area forecast discussion, Jul 2, 4:00 PM MST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
500 PM MDT FRI JUL 2 2004

.UPDATE...SCATTERED SHOWERS AND THUNDERSTORMS ARE SLOWLY APPROACHING
THE NORTHWEST CORNER OF THE FORECAST AREA AND AN UPDATE WILL BE
ISSUED TO INCLUDE A SLIGHT CHANCE MENTION ACROSS YUMA AND DUNDY
COUNTIES. SUBSIDENCE/DRIER MID LEVEL AIR FURTHER EAST SHOULD LIMIT
EASTWARD EXTENT.

&&

.PREV DISCUSSION...
250 PM MDT FRI JUL 2 2004

CHALLENGES ARE SLIGHT CHANCE FOR EARLY EVENING
STORMS IN SOUTHWEST TONIGHT...HIGH TEMPERATURES ON SAT AND CHANCES
FOR DRY LINE THUNDERSTORMS SAT NIGHT.

THE BIG UPPER STACKED LOW CONTINUES TO MOVE SLOWLY TO THE EAST NEAR
THE KANSAS CITY AREA THIS AFTERNOON. BEHIND IT THE UPPER RIDGE MOVES
INTO THE HIGH PLAINS AREA TONIGHT AND SAT. A SMALL COLD POCKET
ASSOCIATED WITH THE DEPARTING LOW IS COMBINING WITH LIFT ALONG THE
PALMER DIVIDE IN FAR EAST CO THIS AFTERNOON TO PROVIDE ISOLATED
THUNDERSTORMS. A FEW COULD HOLD ON INTO THE EVENING IN MY FAR SW
COUNTIES BEFORE WEAKENING AS THEY TURN SE IN THE UPPER FLOW. AFTER 8
PM OR SO EXPECT THE NIGHT TO CALM DOWN AND BE MOSTLY CLEAR. LOWS
AGAIN IN THE UPPER 50S TO LOWER 60S.

SAT STILL LOOKS TO BE A HOT DAY WITH TEMPERATURES SLIPPING INTO THE
LOW TO MID 90S WITH LOTS OF SUNSHINE AND A LIGHT DOWNSLOPE WIND IN
THE WEST. AS A RESULT OF THIS DOWNSLOPE IN THE WEST...THE LEE TROUGH
MOVES SLOWLY TO THE EAST...AND A SOUTH WIND IN THE EAST A DRY LINE
LOOKS TO SET UP JUST EAST OF THE KANSAS AND COLORADO BORDER. LATE IN
THE AFTERNOON AND INTO THE EVENING THIS LOOKS TO TRIGGER A FEW
THUNDERSTORMS. DURING THE EVENING A WEAK SHORTWAVE APPROACHES FROM
THE WEST PASSING ACROSS OR THROUGH THE RIDGE. THIS SHOULD ADD SOME
ENERGY TO DRY LINE STORMS AND WILL MOVE THEM SLOWLY TO THE EAST.
AFTER MIDNIGHT THINGS QUITE DOWN AND COOL AGAIN.

SUN CLOUDINESS INCREASES AS THE RIDGE MOVES TO THE EAST AND A
STRONGER SHORTWAVE APPROACHES DURING THE AFTERNOON. HIGH
TEMPERATURES SLIGHTLY LOWER THAN SAT...IN THE 80S TO LOWER 90S. BY
NIGHTFALL SCATTERED SHOWERS AND THUNDERSTORMS SPREAD OVER THE HIGH
PLAINS AND MOVE TO THE EAST...REGRETFULLY POSSIBLY ADDING A WEATHER
THREAT TO OUTDOOR INDEPENDENCE DAY AND NIGHT ACTIVITIES.

MON THE SHORTWAVE FINALLY MOVES OUT TO THE EAST AND A WEAK COLD
FRONT BEGINS TO MOVE SOUTH DOWN THE HIGH PLAINS COOLING TEMPERATURES
FOR THE NEXT FEW DAYS INTO THE 70S AND 80S. THIS IS A SLOW PROCESS
AS WINDS ALOFT ARE ALMOST PARALLEL TO THE FRONT. PRECIP CHANCES END
LATE TUE OR EARLY WED AS A SURFACE HIGH PUSHES SOUTHEAST ACROSS THE
NORTH CENTRAL PLAINS.

DURING THE DAY THU TEMPERATURES RETURN TO THE 90S AS THE UPPER RIDGE
MOVES ACROSS AND SW FLOW RETURNS ALOFT. SCATTERED SHOWERS AND
THUNDERSTORMS RETURN TO THE FORECAST THU EVENING AND NIGHT AND AGAIN
ON FRI.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&

RJC/MWM
Hazardous weather outlook, Jul 2, 9:15 AM MST, 9 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1015 AM MDT FRI JUL 2 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
1015 AM MDT FRI JUL 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS MAY DEVELOP ON THE PALMER DIVIDE NEAR LIMON
THIS AFTERNOON...AND MOVE INTO WESTERN KIT CARSON AND CHEYENNE
COUNTIES OF COLORADO. OTHER STORMS WILL DEVELOP OVER SOUTHEAST
WYOMING...AND POSSIBLY REACH YUMA COUNTY THIS EVENING BEFORE
DISSIPATING AFTER SUNSET. THERE IS AN OUTSIDE CHANCE THAT ONE OR TWO
STORMS WILL BE CAPABLE OF PRODUCING DIME SIZE HAIL AND GUSTY WINDS.
HOWEVER...THE RISK DOES NOT APPEAR GREAT ENOUGH TO WARRANT SPOTTER
ACTIVATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ON SATURDAY...A DRY LINE WILL SET UP OVER NORTHWEST KANSAS AND
EXTREME SOUTHWEST NEBRASKA. AT THE SAME TIME...A WEAK UPPER LEVEL
DISTURBANCE WILL MOVE IN FROM THE WEST. AT THIS TIME...ENOUGH
INSTABILITY AND MOISTURE WILL BE IN PLACE THAT SOME OF THESE STORMS
COULD BECOME SEVERE. ON SUNDAY...A STRONG UPPER LEVEL DISTURBANCE
WILL MOVE IN FROM THE WEST. DEPENDING ON HOW WIDESPREAD THE
THUNDERSTORMS ARE ON SATURDAY AND SATURDAY NIGHT...ENOUGH MOISTURE
SHOULD BE IN PLACE TO ALLOW THUNDERSTORMS TO DEVELOP AGAIN. BECAUSE
OF THE STRENGTH OF THE UPPER SYSTEM AND THE INSTABILITY IN
PLACE...THESE STORMS COULD BECOME SEVERE DURING THE AFTERNOON AND
EARLY EVENING HOURS.

ON MONDAY AFTERNOON AND EVENING...ANOTHER UPPER LEVEL STORM SYSTEM
AND A STRONG COLD FRONT WILL MOVE IN FROM THE NORTHWEST. THIS WILL
SET THE STAGE FOR STRONG TO SEVERE THUNDERSTORMS TO DEVELOP ONCE
AGAIN. THE TUESDAY THROUGH THURSDAY TIME PERIOD LOOKS DRY AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

BULLER/JDK

In the hours before

Local storm report, Jul 2, 4:28 PM MST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
528 PM MDT FRI JUL 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             4 NW YUMA               40.16N 102.78W
07/02/2004  0.75 INCH        YUMA               CO   PUBLIC

&&

MEHLE/BOYD
Local storm report, Jul 2, 4:54 PM MST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
554 PM MDT FRI JUL 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             YUMA                    40.12N 102.72W
07/02/2004  1.00 INCH        YUMA               CO   LAW ENFORCEMENT

&&

MEHLE/BOYD
Local storm report, Jul 2, 5:01 PM MST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
601 PM MDT FRI JUL 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0558 PM     HAIL             9 S YUMA                39.99N 102.72W
07/02/2004  0.75 INCH        YUMA               CO   TRAINED SPOTTER

            HAIL COVERED THE GROUND

&&

MEHLE/BOYD
Local storm report, Jul 2, 5:25 PM MST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
625 PM MDT FRI JUL 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0622 PM     HAIL             7 S ABARR               39.75N 102.72W
07/02/2004  1.00 INCH        YUMA               CO   PUBLIC

&&

MEHLE/BOYD

The radar

The Goodland radar (KGLD), 20 km away, was scanning. The volume nearest the first event began at 01:20 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sherman

When
July 2, 6:21 PM MST
Where
Sherman County, 12 mi W of Goodland
Measured
56 kt (64 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
39.350, -101.933

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5406012.